Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 15, 2021Jackson County, Lawrence County, Ohio; Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Jul 15, 2021, 4:19 PM EDT for Jackson County, Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 4:19 PM EDT (20:19 UTC)
Expired
Jul 15, 2021, 5:00 PM EDT
In force
41 min
Issued by
NWS Charleston, WV

Counties Greenup County, KY, Jackson County, OH, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 107 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS81 KRLX 152019
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
419 PM EDT Thu Jul 15 2021

KYZ101>103-OHZ083-086-087-152100-
Boyd-Greenup-Carter-Jackson-Gallia-Lawrence-
419 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...CENTRAL GALLIA...SOUTHERN JACKSON AND
LAWRENCE COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Clarktown to near
South Shore to near Camp Dix. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Ashland, Ironton, Jackson, Grayson, Coal Grove, Oak Hill, Rio Grande,
Lake Vesuvius, Carter Caves State Park, Greenup, Princess, Coalton,
Gesling, Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin
Furnace and Gallia.

This includes Interstate 64 in Kentucky between mile markers 165 and
181.
 
LAT...LON 3849 8319 3855 8310 3861 8308 3867 8297
      3874 8294 3875 8288 3858 8284 3860 8274
      3868 8276 3868 8270 3885 8265 3886 8276
      3894 8275 3895 8281 3905 8280 3901 8224
      3857 8240 3828 8292 3837 8323 3842 8324
TIME...MOT...LOC 2019Z 282DEG 21KT 3898 8283 3867 8293 3846 8330 

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:15 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 15, 3:15 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
315 PM EDT Thu Jul 15 2021

.SYNOPSIS...
High pressure builds through tonight, with an isolated
shower/storm possible today. Unsettled weather returns on
Friday, through the weekend, as a cold front moves through.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 315 PM Thursday...

A fairly quiet, but warm afternoon, with just some highly
isolated showers and storms across the region. Increased PoPs
across most of the area to slight to account for this, with any
activity across the region dissipating near sunset or shortly
after. Lower elevations should make a run at 90 this afternoon,
perhaps falling just short. The overnight period will remain
quiet, with the possibility of valley fog, mainly across the
sheltered valleys of southwest VA and southern/eastern WV.
Higher boundary layer winds across much of the rest of the area
should prevent fog from developing.

Cold front approaches tomorrow from the northwest, resulting in
another warm day for the region, being out ahead of the front.
High temperatures for lower elevations will once again be in
the upper 80s to near 90. High res models are hinting at
scattered showers/storms out ahead of the front tomorrow
afternoon, mainly for northern and western portions of the area.
Some strong to severe storms are possible tomorrow, with
portions of Northern WV, Southeast OH, and Northeast KY under a
marginal risk for severe weather. The main threats will be
damaging wind gusts and brief heavy downpours, with a few
isolated high water impacts possible with any slow moving or
training thunderstorms.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Thursday...

A cold front will slowly approach the area through the weekend,
currently expected to reach the area sometime on Sunday. Ahead
of this front, showers and thunderstorms will be on the increase
Friday night into Saturday as precipitation chances spread
across the area. At the upper levels, a shortwave moves in over
the area allowing for additional forcing for convection along
with the cold front itself.

There is a marginal risk for the northwestern half of the area
along southeast Ohio and the north/northwestern portions of West
Virginia through Friday night. Some models are indicating the
potential for CAPE values up into the 1500 to 2000 J/kg range
and DCAPE values increasing towards 1000 J/kg for the late
evening into early Friday night. This could provide enough
instability for some convection to form as precipitation chances
become more widespread despite shear values being lower around
20 kts. Overall, the main concerns Friday night into the weekend
are gusty winds and heavy downpours as this system pushes into
the area. Model CAPE values continue to be decently high on
Saturday, however shear values are still relatively
unimpressive.

In regards to rainfall, the entire area is under a marginal
risk for excessive rainfall on Saturday as heavy downpours with
storms could lead to localized water issues for low lying and
flood prone areas as well as if any areas are hit by multiple
storms throughout the weekend.

By Sunday, as the cold front finally moves into the area,
chances for showers and thunderstorms will continue to be
possible during the day. As the front passes through the area,
chances should begin to diminish Sunday night. Sunday is
expected to be the coolest day of the weekend with temperatures
a few degrees below normal, while Saturday will be around normal
with temperatures in the mid 80s for the lowlands and 70s to
80s for the higher elevations.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 247 PM Thursday...

The cold front is expected to finish moving out of the area on
Monday with the shortwave continuing to hang over the area through
Tuesday. Chances for showers and thunderstorms will be possible on
Monday with plenty of moisture still in the area and the shortwave
at the upper levels continuing to provide some forcing.

High pressure then moves in at the surface Tuesday which will lead
to slightly drier weather for Tuesday, possibly lingering through
Thursday. However, diurnal showers and thunderstorms will continue
to be possible each day with daytime heating and as models show an
upper level trough beginning to dig down into the area Wednesday,
potentially hanging around through the end of the week as its
associated upper low remains to the north of the area.

Temperatures for the long term period are expected to be around or
slightly below normal.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 244 PM Thursday...

At present, VFR persists across all terminals. This afternoon
has seen the development of a cumulus field, with some highly
isolated showers and storms across the region. The activity
should continue to be fairly isolated, so have not included VCTS
in any TAFS at this point, but it will continue to be monitored.
If any terminal would be affected by an isolated shower/storm,
brief MVFR restrictions are possible, but currently have all
terminals remaining VFR this afternoon and evening.

Any shower/storm activity this evening should dissipate shortly
after sunset, with a quiet night ahead. Patchy valley fog will
be possible, with the only terminal currently progged to be
impacted being EKN. Currently have MVFR restrictions tomorrow
morning at EKN due to fog. Any fog that does form, should
dissipate quickly after sunrise, with tranquil weather for
Friday morning. Some scattered showers/storms towards late
morning and early afternoon will be possible, with brief MVFR
restrictions possible under any heavier activity. Have left this
out of the TAFS for the time being due to location/timing
uncertainty.

Surface winds will be light for the period, mainly under 5-10
kts, under a general SW heading.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: An isolated shower/storm could affect any
terminal today, with brief MVFR possible. Restrictions due to
valley fog may differ from the forecast, depending on fog
coverage/intensity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
No widespread IFR forecast, but brief IFR possible in
showers/thunderstorms during the afternoons and evenings. Patchy
morning valley fog is also possible each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...CG/04
NEAR TERM...04
SHORT TERM...CG
LONG TERM...CG
AVIATION...04
Hazardous weather outlook, Jul 15, 3:08 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
308 PM EDT Thu Jul 15 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-161915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
308 PM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible from Friday through the weekend as a cold
front slowly moves through the area. The strongest storms will have
the potential to produce strong winds, and heavy downpours which may
lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 15, 4:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
419 PM EDT Thu Jul 15 2021

KYZ101>103-OHZ083-086-087-152100-
Boyd-Greenup-Carter-Jackson-Gallia-Lawrence-
419 PM EDT Thu Jul 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CENTRAL CARTER...CENTRAL GALLIA...SOUTHERN JACKSON AND
LAWRENCE COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Clarktown to near
South Shore to near Camp Dix. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Ashland, Ironton, Jackson, Grayson, Coal Grove, Oak Hill, Rio Grande,
Lake Vesuvius, Carter Caves State Park, Greenup, Princess, Coalton,
Gesling, Greenbo Lake, Oldtown, Naples, Load, Letitia, Franklin
Furnace and Gallia.

This includes Interstate 64 in Kentucky between mile markers 165 and
181.

LAT...LON 3849 8319 3855 8310 3861 8308 3867 8297
      3874 8294 3875 8288 3858 8284 3860 8274
      3868 8276 3868 8270 3885 8265 3886 8276
      3894 8275 3895 8281 3905 8280 3901 8224
      3857 8240 3828 8292 3837 8323 3842 8324
TIME...MOT...LOC 2019Z 282DEG 21KT 3898 8283 3867 8293 3846 8330

14

Nearby

Special Weather Statements in Ohio, 2021Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.